Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 188, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 7, 2003, 9:41 PM MDT for Greeley County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2003, 9:41 PM MDT (03:41 UTC)
- Expired
- Jul 7, 2003, 10:45 PM MDT
- In force
- 64 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Greeley County, KS
The radar
The Goodland radar (KGLD), 96 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1530 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1692 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 8.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 080341 SVRGLD KSC071-080445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 941 PM MDT MON JUL 7 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREELEY COUNTY IN WEST CENTRAL KANSAS * UNTIL 1045 PM MDT * AT 941 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES NORTH OF HORACE...OR ABOUT 14 MILES SOUTH OF SHARON SPRINGS...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HORACE AT 1000 PM MDT TRIBUNE AT 1010 PM MDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT MONDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM MDT TUESDAY MORNING FOR SOUTHWEST NEBRASKA. LAT...LON 3867 10202 3827 10202 3827 10158 3868 10158 RJC $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:00 PM MDT, 7 hours 41 minutes earlier.
Area forecast discussion, Jul 7, 2:00 PM MDT, 7 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT MON JUL 7 2003 FORECAST CONCERNS ARE THE EXPECTED SEVERE WEATHER THIS AFTERNOON AND EARLY EVENING FOLLOWED BY TEMPERATURES THROUGH THE 7 DAY PERIOD. TONIGHT...ONE MORE ACTIVE AFTERNOON AND EARLY EVENING OF SEVERE WEATHER BEFORE A DRYING TREND TAKES SHAPE. 700 THETA-E AXIS SETS UP OVER FAR EASTERN COLORADO AND TO A LESSER EXTENT THE NEBRASKA/KANSAS BORDER. 850 THETA-E CONVERGENCE STRENGTHENS ALONG THE ELEVATED MOISTURE AXIS AND AS HAS BEEN THE CASE THE PAST SEVERAL DAYS MID AND UPPER LEVEL FORCING MOVES IN FROM THE WEST. EXPECT SEVERE THUNDERSTORMS AGAIN OVER THE ABOVE MENTIONED AREAS. THESE THUNDERSTORMS WILL MOVE INTO SOUTHERN NEBRASKA BETWEEN 03Z-06Z WITH THE EASTERN COLORADO ACTIVITY MOVING EAST THROUGH THE REMAINDER OF THE FORECAST AREA PER MM5/4KM BAMEX/HPC/GFS. THESE MOVE EAST WITHIN THE 700 THETA-E AXIS AND ELEVATED AREA OF LIFT. LOW TEMPS AGAIN 60 TO 65 WEST...NEAR 70 EAST. TUESDAY...SOUTH WINDS CONTINUE AHEAD OF SURFACE LEE TROUGH. 700 THETA-E AXIS SETS UP FROM NEAR KMCK SOUTH THROUGH KGLD TO NEAR TRIBUNE. THERE IS SOME WEAK UPWARD MOTION FROM 850-700 AS ANOTHER 700/500 SHORTWAVE MOVES ACROSS FROM THE WEST. 700 TEMPS FORECAST TO BE +15 TO +16C WHICH IS WITHIN THE THRESHOLDS OF GETTING SEVERE THUNDERSTORM GENERATION. 850 THETA-E CONVERGENCE STRENGTHENS IN THIS AREA BETWEEN 00Z-03Z TIMEFRAME LENDING SUPPORT TO A FEW STORMS... POSSIBLY SEVERE. WEDNESDAY...COOL FRONT PUSHES THROUGH THE AREA BRINGING A RELIEF FROM THE HEAT AND A CONTINUED DRY FORECAST. LATEST 850 GUIDANCE FROM THE ETA/GFS SUPPORT READINGS IN THE UPPER 80S WEST TO NEAR 95 EAST. THIS IS WELL COLLABORATED WITH SURROUNDING OFFICES. THURSDAY...TEMPS QUICKLY REBOUND WITH A FRONTAL BOUNDARY SLICING NORTHEAST TO SOUTHWEST ACROSS THE AREA. 850 TEMPS WARM HIGH TEMPERATURES INTO THE MID 90S WEST TO NEAR 100 EAST. HAVE INCLUDED A SLIGHT CHANCE FOR THUNDERSTORMS ALONG THE FRONTAL BOUNDARY AS 700 MOISTURE AND 850 THETA-E CONVERGENCE ARE PRETTY GOOD. IN THE 4 TO 7 DAY EXTENDED PERIOD (FRIDAY-MONDAY)...LATEST LONG RANGE GUIDANCE HAS CHANGED A BIT. LATEST MRF NOW SUGGESTING THE UPPER HIGH WILL MIGRATE A BIT FURTHER WEST THAN YESTERDAYS RUN... ALLOWING A COLD FRONT TO PUSH THROUGH ON FRIDAY. FOR SATURDAY THE UPPER HIGH IS PARKED OVER THE SOUTHWEST UNITED STATES WHILE AT THE SURFACE WINDS VEER TO THE SOUTHEAST ON THE BACKSIDE OF THE SURFACE HIGH. THE UPPER RIDGE PUSHES A BIT EAST ON SUNDAY WITH WARMING 850 TEMPS. THIS TREND CONTINUES ON MONDAY WITH WARMER TEMPS AND DRY WEATHER PER 700 TEMPS. .GLD...NONE. DDT
Hazardous weather outlook, Jul 7, 10:43 AM MDT, 10 hours 58 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1043 AM MDT MON JUL 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ALONG AND NORTH OF THE KANSAS AND NEBRASKA BORDER. ANOTHER AREA OF CONCERN FOR SEVERE THUNDERSTORMS IS IN EASTERN COLORADO. THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE HIGHER TERRAIN OF EASTERN COLORADO IN RESPONSE TO DAYTIME HEATING ALONG WITH AN UPPER LEVEL DISTURBANCE MOVING OUT OF THE ROCKIES. ALSO ADDITIONAL STORMS WILL DEVELOP THIS AFTERNOON ALONG THE KANSAS AND NEBRASKA BORDER NEAR A STATIONARY FRONTAL BOUNDARY. THESE STORMS WILL THEN SPREAD OVER THE REMAINDER OF THE TRI STATE AREA THROUGH THE EVENING. ANY STORMS THAT BECOME SEVERE WILL POSE A THREAT OF LARGE HAIL AND DAMAGING DOWNBURST WINDS OF UP TO 70 MPH...WHICH CAN MOVE FAR AHEAD OF THE THUNDERSTORMS THEMSELVES AND EFFECT LARGE AREAS. HOWEVER AN ISOLATED TORNADO CAN NOT BE RULED OUT ALONG AND NORTH OF A LINE FROM IDALIA COLORADO TO NORTON KANSAS. HIGH TEMPERATURES IN THE MIDDLE TO UPPER 90S TO NEAR 100 AND LOW RELATIVE HUMIDITIES WILL PRODUCE EXTREME FIRE CONDITIONS TODAY. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WEAK UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION LATE TUESDAY AFTERNOON AND TUESDAY NIGHT. A SLIGHT CHANCE FOR THUNDERSTORMS WILL EXIST...A FEW COULD BECOME SEVERE. THE AREA OF CONCERN IS ALONG A LINE FROM TRIBUNE KANSAS TO GOODLAND KANSAS TO MCCOOK NEBRASKA. HEAT WILL ALSO CONTINUE TO BE A CONCERN THROUGH WEDNESDAY WITH TEMPERATURES AROUND 100. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING. SMITH
In the hours before
Local storm report, Jul 7, 7:49 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
749 PM MDT MON JUL 07 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0746 PM 6 WSW GOODLAND KS 62 MPH TSTM GUST
07/07/03 SHERMAN REPORTED BY PUBLIC.Local storm report, Jul 7, 8:03 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
803 PM MDT MON JUL 07 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM 7 NW GOODLAND KS .75 INCH HAIL
07/07/03 SHERMAN REPORTED BY STORM
SPOTTER.
0800 PM GOODLAND ARPT KS .88 INCH HAIL
07/07/03 SHERMAN REPORTED BY OFF-DUTY
NWS EMPLOYEE.Special weather statement, Jul 7, 8:35 PM MDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT TEST NATIONAL WEATHER SERVICE GOODLAND KS 835 PM MDT MON JUL 7 2003 SEVERE THUNDERSTORM WATCH 671 REMAINS VALID UNTIL 1100 PM MDT MONDAY EVENING (MIDNIGHT CDT) FOR THE FOLLOWING AREAS: IN EAST CENTRAL COLORADO THIS WATCH INCLUDES 3 COUNTIES... CHEYENNE...KIT CARSON...YUMA IN NORTHWEST KANSAS THIS WATCH INCLUDES 9 COUNTIES... CHEYENNE...DECATUR...GOVE...LOGAN...RAWLINS...SHERIDAN...SHERMAN... THOMAS...WALLACE IN SOUTHWEST NEBRASKA THIS WATCH INCLUDES 3 COUNTIES... DUNDY...HITCHCOCK...RED WILLOW DLF
Local storm report, Jul 7, 8:49 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
849 PM MDT MON JUL 07 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0835 PM 6 W SHARON SPGS KS .75 INCH HAIL
07/07/03 WALLACE REPORTED BY STORM
SPOTTER.Local storm report, Jul 7, 9:09 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
909 PM MDT MON JUL 07 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM 13 N MAX NE .88 INCH HAIL
07/07/03 DUNDY REPORTED BY STORM
SPOTTER.
0902 PM TRENTON NE 58 MPH TSTM GUST
07/07/03 HITCHCOCK AUTOMATED WEATHER
OBSERVATION.Local storm report, Jul 7, 9:28 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
928 PM MDT MON JUL 07 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0909 PM 3 W STRATTON NE .75 INCH HAIL
07/07/03 HITCHCOCK REPORTED BY PUBLIC.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:12 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 63 min |
| Jul 7, 7:37 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 68 min |
| Jul 7, 8:15 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 60 min |
| Jul 7, 8:46 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 59 min |
| Jul 7, 9:46 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 59 min |
| Jul 7, 10:34 PM MDT | Severe Thunderstorm Warning | GLD | Wichita | 56 min |
| Jul 8, 12:04 AM MDT | Severe Thunderstorm Warning | GLD | Graham | 56 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.